Alert archive / Kentucky / High Wind Warnings in 2009

High Wind Warning 3, NWS Jackson, KY

December 24, 20094 counties in Kentucky

NWS Jackson, KY issued this high wind warning at Dec 24, 2009, 10:01 PM EST for 4 counties in Kentucky. It took effect at Dec 25, 2009, 3:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 24, 2009, 10:01 PM EST (03:01 UTC)
In effect from
Dec 25, 2009, 3:00 AM EST
Expired
Dec 25, 2009, 9:00 AM EST
In force
6 hr
Issued by
NWS Jackson, KY

Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KJKL 250301
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1001 PM EST THU DEC 24 2009

...WINDY CONDITIONS EXPECTED LATE TONIGHT INTO CHRISTMAS DAY...

.A LARGE AND DEVELOPING WEATHER SYSTEM TO OUR WEST WILL BRING
WINDY CONDITIONS TO EAST KENTUCKY TONIGHT THROUGH CHRISTMAS DAY.

KYZ087-088-118-120-251115-
/O.UPG.KJKL.WI.Y.0002.000000T0000Z-091225T2100Z/
/O.NEW.KJKL.HW.W.0003.091225T0800Z-091225T1400Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
1001 PM EST THU DEC 24 2009

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM EST FRIDAY. 

* STRONG WINDS ARE EXPECTED DURING THE EARLY MORNING HOURS TONIGHT
  THROUGH CHRISTMAS MORNING WITH SPECIAL EMPHASIS ON THE HIGHER
  TERRAIN ALONG THE VIRGINIA BORDER TONIGHT ALONG AND AHEAD OF A
  POTENT COLD FRONT.

* GUSTS UP TO 60 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN TONIGHT.
  40 MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE FROM LATE TONIGHT
  THROUGH CHRISTMAS DAY MORNING.

* THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES.
  IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH
  COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES.

* LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND
  MOUNTAINS...INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY
  TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE THE HIGHER RISK OF
  SEEING THE STRONGEST WINDS. SOME THE HIGHER ELEVATION VALLEY
  LOCATIONS INCLUDES...BUT IS NOT LIMITED TO THE COMMUNITIES OF
  CUMBERLAND...EOLIA...CLOVER...AND SHELALY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
251115-
/O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
1001 PM EST THU DEC 24 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST FRIDAY. 

* BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS 
  AFTERNOON. 

* GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH 
  CHRISTMAS AFTERNOON. 

* THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. 
  ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND 
  RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED...
  POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GEOGERIAN
2 follow-up statements
000 
WWUS73 KJKL 250956
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
456 AM EST FRI DEC 25 2009

...WINDY CONDITIONS EXPECTED CHRISTMAS DAY...

.A LARGE WEATHER SYSTEM PASSING THE WEST AND NORTH OF THE AREA WILL
BRING WINDY CONDITIONS TO EAST KENTUCKY THROUGH THIS AFTERNOON.

KYZ087-088-118-120-251400-
/O.CON.KJKL.HW.W.0003.000000T0000Z-091225T1400Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
456 AM EST FRI DEC 25 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING. 

* STRONG WINDS ARE EXPECTED THROUGH 9 AM THIS MORNING WITH SPECIAL
  EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER TONIGHT
  ALONG AND AHEAD OF A POTENT COLD FRONT.

* GUSTS UP TO 60 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN TONIGHT.
  40 MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE THROUGH 4 PM.

* THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE 
  VEHICLES. IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING 
  TREES WHICH COULD LEAD TO ADDITIONAL...OR RENEWED...POWER 
  OUTAGES. 

* LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND MOUNTAINS...
  INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY TO THE
  NORTHWEST OF THESE MOUNTAINS WILL HAVE A HIGHER RISK OF SEEING THE
  STRONGEST WINDS. SOME OF THE HIGHER ELEVATION VALLEY LOCATIONS
  INCLUDE...BUT IS NOT LIMITED TO THE COMMUNITIES OF CUMBERLAND...
  EOLIA...CLOVER...AND SHELALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
251800-
/O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
456 AM EST FRI DEC 25 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

* BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS 
  AFTERNOON. 

* GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH 
  CHRISTMAS AFTERNOON. 

* THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. 
  ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND 
  RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED... 
  POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GEOGERIAN/JJ
000 
WWUS73 KJKL 251410 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
910 AM EST FRI DEC 25 2009

...WINDY CONDITIONS EXPECTED THROUGH CHRISTMAS DAY...

.A LARGE WEATHER SYSTEM PASSING THE WEST AND NORTH OF THE AREA
WILL BRING WINDY CONDITIONS TO EAST KENTUCKY THROUGH THIS
AFTERNOON.

KYZ087-088-118-120-252100-
/O.EXP.KJKL.HW.W.0003.000000T0000Z-091225T1400Z/
/O.NEW.KJKL.WI.Y.0003.091225T1410Z-091225T2100Z/
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
910 AM EST FRI DEC 25 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE
HIGH WIND WARNING IS NO LONGER IN EFFECT. 

* GUSTY WINDS ARE EXPECTED THROUGH 4 PM THIS AFTERNOON WITH SPECIAL
  EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER.

* GUSTS UP TO 55 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN WHILE 45
  MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE THROUGH 4 PM.

* THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES.
  IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH
  COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES.

* LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND MOUNTAINS...
  INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY TO THE
  NORTHWEST OF THESE MOUNTAINS WILL HAVE A HIGHER RISK OF SEEING THE
  STRONGEST WINDS. SOME OF THE HIGHER ELEVATION VALLEY LOCATIONS
  INCLUDE...BUT ARE NOT LIMITED TO THE COMMUNITIES OF CUMBERLAND...
  EOLIA...CLOVER...AND SHELALY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR
WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
252100-
/O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
910 AM EST FRI DEC 25 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON. 

* BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS  
AFTERNOON.

* GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH  
CHRISTMAS AFTERNOON.

* THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES.  
ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND  
RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED...  
POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$

GREIF

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this high wind warning went out at Dec 24, 8:00 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 24, 8:00 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EST THU DEC 24 2009

.SHORT TERM.../EARLY THIS EVENING/...UPDATED

A BAND OF LIGHT RAIN IS CURRENTLY LIFTING NORTHEAST ACROSS THE AREA.
MOST OF THIS IS PRODUCING UP TO 5 HUNDREDTHS OF AN INCH OVER A GIVEN
LOCATION. LOW LEVEL JET IS RAMPING UP QUICKLY AS SCHEDULED...WITH OHX
COMING IN WITH 70 KTS AT 850 MB. THIS IS ACTUALLY A BIT STRONGER THAN
EITHER THE 18Z WRF OR GFS HAD FORECAST...ALTHOUGH IT IS HARD TO
TELL IF THEY ARE UNDERDONE...OR JUST A BIT SLOW WITH SHIFTING THE
SWATH OF HIGHER SPEEDS TO THE EAST. SOME STRONGER WINDS ARE BEING
NOTED OUT IN CENTRAL KENTUCKY...WITH SOME GUSTS AROUND 45 MPH AND
SUSTAINED WIND SPEEDS OF 30 MPH AT A FEW LOCATIONS. STILL BELIEVE
THAT 40 MPH FOR THE GUSTS AND 25 MPH FOR THE SUSTAINED WILL HOLD AT
MOST LOCATIONS HERE...SO WILL KEEP THE LAKE WIND ADVISORY GOING.

THE MAIN REASON FOR THIS EARLY EVENING UPDATE IS SOME OF THE LOW
TEMPERATURES. DESPITE THICK MID-LEVEL CLOUD COVER OVERHEAD...THE
COOLER SHELTERED VALLEYS IN THE EAST HAVE GOTTEN DOWN INTO THE
MIDDLE AND UPPER 30S ALREADY. THESE WILL JUMP UP QUICKLY INTO THE
OVERNIGHT HOURS...ONCE THE GRADIENT SHARPENS.

WILL ADDRESS THE POTENTIAL NEED FOR A HIGH WIND WARNING IN THE
SOUTHEASTERN TERRAIN A BIT LATER THIS EVENING. UPDATE OUT SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SATURDAY/

19Z SFC ANALYSIS SHOWS A DEEP AND QUITE LARGE AREA OF LOW PRESSURE
COVERING THE MISSISSIPPI VALLEY...MUCH OF THE MIDWEST...AND BULGING
EAST INTO THE OHIO VALLEY. A WARM FRONT FROM THIS HAS SET UP JUST
NORTH OF JACKSON. TO THE SOUTH OF THIS BOUNDARY...SOUTHEAST WINDS ARE
SENDING TEMPERATURES UP INTO THE MIDDLE AND UPPER 50S WHILE UPPER 40S
AND LOWER 50S ARE FOUND TO THE NORTH. EVEN BLACK MOUNTAIN...WHERE
THERE IS LIKELY STILL A HALF FOOT OF SNOW ON THE GROUND IS REPORTING
A RELATIVELY BALMY 47 DEGREES. JUST A FEW LIGHT SHOWERS ARE FOUND
ALONG THIS FRONTAL BOUNDARY...BUT MORE SUBSTANTIAL RAINS ARE SEEPING
NORTH INTO THE FRINGES OF THE SOUTHERN APPALACHIANS ON THIS ADVECTION.
ADDITIONAL...HEAVIER RAINS ARE CURVING NORTHEAST ALONG THE SYSTEM/S
COLD/OCCLUDED FRONT SWEEPING INTO THE DEEP SOUTH...BOUND FOR THE
TENNESSEE VALLEY. DESPITE THE SPECKS OF MELTING SNOW ACROSS THE
AREA...DEWPOINTS HAVE FALLEN THIS AFTERNOON INTO THE UPPER 20S IN
THE SOUTH AND INTO THE LOWER 30S NORTH. THIS DRIER AIR WILL LIKELY
CONTINUE TO SLOW THE ARRIVAL OF SHOWERS INTO THE CWA LATE THIS
AFTERNOON AND WELL INTO THE EVENING. WINDS HAVE ONLY SLOWLY PICKED UP
THROUGH EAST KENTUCKY...BUT WILL LIKELY START GUSTING INTO THE 20 TO
30 MPH RANGE OVER THE NEXT FEW HOURS...THEY ALREADY HAVE OVER
POTIONS OF WESTERN KENTUCKY...AS THE PRESSURE GRADIENT REALLY STARTS
TO TIGHTEN.

THE MODELS HAVE STARTED TO COME INTO BETTER AGREEMENT ALOFT WITH THE
MUCH ANTICIPATED PATTERN EVOLUTION. TWIN SHORT WAVES...ONE
APPROACHING ARKLATEX FROM THE WEST AND ANOTHER COMING SOUTH OUT OF
EASTERN MONTANA...WILL PINWHEEL...FUJIWARA STYLE...INTO EACH OTHER
TO FORM A LARGE LOW OVER THE CENTER OF THE COUNTRY BY 00Z SATURDAY.
THIS METEOROLOGICAL DANCE...THE SPECIFICS OF WHICH ARE BOUND TO BE
ILL HANDLED BY ANY MODEL...WILL ADD A DEGREE OF UNCERTAINTY TO THE
WEATHER SPECIFICS NEAR THE LOW/S CENTER. AS SUCH...HAVE FOLLOWED A
BLEND OF THE GFS AND ECMWF...BOTH OF WHICH SET UP THE LOW FURTHER
EAST THAN THE NAM FRIDAY EVENING. THEY ALSO AGREE ON SWEEPING THE
SHORTWAVE ENERGY INTO EAST KENTUCKY LATE TONIGHT AND THROUGH US BY
MIDDAY FRIDAY. THE SOLUTIONS BETTER CLUSTER ON SATURDAY AS THE CENTER
OF THE UPPER LOW SLOWLY WHIRLS INTO CHICAGO-LAND...IN THE PROCESS
EASING A VORT STREAM DEEPER INTO KENTUCKY. WITH THE DECENT ENOUGH
AGREEMENT HAVE ALSO FOLLOWED THE GFS AND ECMWF CLOSEST FOR THE
WEATHER DETAILS THROUGH SATURDAY.

SENSIBLE WEATHER WILL FEATURE A QUITE ACTIVE 24 TO 36 HOURS OF
WEATHER ACROSS EAST KENTUCKY. AFTER A SLOW START...A FEW STRAY
SHOWERS WILL CREEP INTO OUR AREA EARLY THIS EVENING WITH THE MAIN
RAIN BAND SET TO ARRIVE TOWARD MIDNIGHT PUSHING EAST THROUGH THE REST
OF THE NIGHT AND INTO EARLY FRIDAY MORNING. THE WINDS WILL LIKEWISE
MAKE UP FOR LOST TIME THIS EVENING...QUICKLY BECOMING GUSTY THROUGH
THE ENTIRE AREA...NECESSITATING A LAKE WIND ADVISORY. THESE 30 TO 40
MPH GUSTS WILL SEEM TAME COMPARED TO THE POTENTIAL ALONG OUR HIGHEST
PEAKS IN THE EAST AS AN 80 TO 85 KT 850 MB JET CROSSES THE RIDGE
ORIENTATION AT A SHARP ANGLE. IN THE PAST...THIS SCENARIO HAS SHOWN
THE CAPABILITY TO GENERATE MOUNTAIN WAVES AND THEREBY BRING DAMAGING
WIND GUSTS TO THE SFC IN THE VICINITY OF THE HIGHEST PEAKS NEAR THE
VIRGINIA BORDER. AT THIS POINT...THOUGH...WILL HANDLE THIS
DEVELOPING THREAT WITH THE CURRENT WIND ADVISORY AND RECOMMEND TO THE
LATER SHIFTS AN UPGRADE TO SHORT FUSE HIGH WIND WARNINGS SHOULD
INDICATIONS OF HIGHER WINDS DESCENDING TO THE SFC BEGIN TO MANIFEST.
OUR LAKE WIND ADVISORY...PERHAPS MORE PERTINENT THAN NORMAL FOR LATE
DECEMBER FOLLOWING A DAY WHERE 60 DEGREES WAS LIKELY REACHED ON LAKE
CUMBERLAND...WILL COVER THE OTHER WINDS FOR THE REST OF THE AREA
THROUGH FRIDAY AFTERNOON.

THE RAIN BAND ASSOCIATED WITH THE FRONT WILL BE ENHANCED BY PLENTY
OF UPPER LEVEL DIVERGENCE ON THE NOSE OF A 125 KT 300 MB JET STREAK
ARCING INTO SOUTHEAST KENTUCKY LATE TONIGHT. HOWEVER...THE
PROGRESSIVE NATURE OF THE FRONT WILL LIMIT THE RAINFALL POTENTIAL TO
SOMEWHERE BETWEEN A QUARTER AND A HALF AN INCH. AFTER THE MELTING OF
THE PAST SEVERAL DAYS...DOUBT THAT THE LIQUID EQUIVALENT OF ANY OF
THE REMAINING SNOW PACK IS ABOVE A HALF AN INCH. THEREFORE...THE
CONCERN FOR FLOODING...FLASH OR OTHERWISE...HAS EASED SOMEWHAT.

COLDER AIR DOES TRY TO POUR INTO THE STATE ON FRIDAY...BUT WITH
SOUTHWEST WINDS AROUND A MATURE SYSTEM AND EVEN SOME RETURNING
SUNSHINE POSSIBLE IN THE DRY SLOT TOMORROW...EXPECT THE CHILL TO BE
BLUNTED. COLDER AIR MAKES A BETTER PUSH EAST FRIDAY NIGHT WHICH WILL
ALSO HELP TO MIX AND CHANGE ANY LINGERING SHOWERS TO SNOW. THE SNOW
THREAT BEHIND THE FRONT AND THROUGH SATURDAY MORNING WILL BE
UNUSUALLY LOW FOR THE WAKE OF A STRONG FROPA IN THE WINTER AS THE
WIND FLOW WILL REMAIN UNFAVORABLE FOR UPSLOPE AND THE WRAP AROUND
MOISTURE FROM THE PARENT LOW WILL HOVER WELL TO THE NORTHWEST. THIS
AREA OF SCATTERED LIGHT SNOW AND THE PASSING UPPER LOW WILL SNEAK
BACK TOWARD THE CWA LATER SATURDAY AND SMALL CHANCES HAVE BEEN
INCLUDED FOR THIS.

AS FOR TEMPERATURES...GENERALLY BLENDED CURRENT CONDITIONS INTO THE
RAW NUMBERS FROM THE NAM ALONG WITH ITS DIURNAL CURVE THROUGH FRIDAY.
FOLLOWING THAT...UNDER CUT THE GUIDANCE FOR FRIDAY NIGHT AND ALSO THE
COLDER MAV NUMBERS FOR HIGHS SATURDAY. WITH THE POPS...DESPITE THE
PREFERENCE FOR THE GFS SOLUTION...THE MET NUMBERS MATCHED UP BEST
WITH OUR FORECAST THROUGH THE SHORT TERM.

.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/

AN IMPRESSIVE PAIR OF DUMB BELLING LOWS WILL FINALLY SWING THROUGH
THE OHIO VALLEY FOR THE LAST TIME BY THE END OF THE WEEKEND. LOW
LEVEL FLOW TO TURN WEAKLY UPSLOPE ON SUNDAY ALONG WITH A LITTLE
BETTER MOISTURE THAN PREVIOUSLY EXPECTED. THIS SHOULD NOT RESULT IN
SIGNIFICANT SNOW AND KEPT PROBABILITY AS A CHANCE THOUGH DID RAISE
IT SOME. BEST CHANCE OF MEASURABLE SNOW WILL BE SUNDAY BEFORE THE
UPPER TROUGH PASSES BY.

LONGWAVE PATTERN TO BECOME SLIGHTLY PROGRESSIVE NEXT WEEK WHILE
CONUS TRANSITIONS TO ZONAL FLOW...AT LEAST TEMPORARILY...WITH A
DOMINANT SOUTHERN STREAM. GFS AND ECMWF DIFFER SIGNIFICANTLY ON NEXT
SYSTEM EXPECTED TO ARRIVE ABOUT NEW YEARS EVE. ECMWF SHOWS A MORE
AMPLIFIED TROUGH AND THUS DRAWS GULF MOISTURE AND WARM AIR FARTHER
NORTH THAN DOES GFS. ECMWF HAS PERFORMED BETTER OF LATE BUT IS TOO
EARLY TO JUMP WITH BOTH FEET.

&&

.AVIATION.../00Z TO 24Z/

WINDS AND WIND SHEAR THE MAIN AVIATION FORECAST CONCERNS THIS TAF
PERIOD...THOUGH SOME SHOWERS WITH NEAR MVFR CIGS WILL OCCUR ACROSS
THE REGION DURING THE TAF PERIOD AS WELL. LOW LEVEL WIND SHEAR ON
THE ORDER OF 50KTS OR GREATER TO MOVE INTO THE REGION AFTER 03Z AND
REMAIN THROUGH AROUND 10Z OR SO. DURING THIS TIME...SURFACE WINDS
WILL INCREASE AS WELL THOUGH THESE SHOULD PEAK OUT IN THE 10-15KT
SUSTAINED WITH GUSTS UP TO 25KTS. WINDS SHOULD REMAIN GUSTY THROUGH
AT LEAST 18Z FRIDAY.

RAIN SHOWERS WILL BRING CEILINGS DOWN TO LOW VFW AND MAY CROSS INTO
MVFR AT TIMES AFTER 12Z...BUT CONFIDENCE IN THIS IS TOO LOW TO
INCLUDE IN THE TAFS AT THIS TIME. RAIN SHOULD NOT REDUCE VISIBILITIES
TO ANYTHING LESS THAN LOW VFR SO WILL NOT INCLUDE MENTION OF LOWER
VIS IN THE TAFS AT THIS TIME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>086-104-106>117-119.

WIND ADVISORY UNTIL 4 PM EST FRIDAY FOR KYZ087-088-118-120.

&&

SHORT TERM...GREIF/GEOGERIAN
LONG TERM....GV
AVIATION...MACZKO
Hazardous weather outlook, Dec 24, 4:55 PM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
455 PM EST THU DEC 24 2009

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
260100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...INEZ
455 PM EST THU DEC 24 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE TONIGHT. WINDS OF THIS
SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE
CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO
ADDITIONAL...OR RENEWED...POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA CHRISTMAS
DAY. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. WINDS OF THIS SPEED
WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE
CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO
ADDITIONAL POWER OUTAGES. ADDITIONALLY...UP TO A HALF AN INCH OF
RAINFALL IS EXPECTED BY CHRISTMAS AFTERNOON AND THIS WILL COMBINE
WITH THE RUN OFF FROM MELTING SNOW TO RESULT IN A SMALL POTENTIAL FOR
LOCALIZED FLOODING.

ALSO...THERE IS A POTENTIAL FOR SNOW FROM LATE SATURDAY THROUGH
MONDAY NIGHT AND AGAIN ON WEDNESDAY. NO SIGNIFICANT ACCUMULATIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS OR
EXCESSIVE RAINFALL TONIGHT INTO CHRISTMAS DAY.

KYZ087-088-118-120-260100-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
455 PM EST THU DEC 24 2009

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

GUSTY WINDS UP TO 50 MPH WILL BE POSSIBLE TONIGHT. ISOLATED LOCATIONS
ABOVE 3000 FEET COULD SEE WINDS UP TO 60 MPH. WINDS OF THIS SPEED
WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE
CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO
ADDITIONAL...OR RENEWED...POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA CHRISTMAS
DAY. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. WINDS OF THIS SPEED
WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE
CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO
ADDITIONAL...OR RENEWED...POWER OUTAGES. ADDITIONALLY...UP TO A HALF
AN INCH OF RAINFALL IS EXPECTED BY CHRISTMAS AFTERNOON AND THIS WILL
COMBINE WITH THE RUN OFF FROM MELTING SNOW TO RESULT IN A SMALL
POTENTIAL FOR LOCALIZED FLOODING.

ALSO...THERE IS A POTENTIAL FOR SNOW FROM LATE SATURDAY THROUGH
MONDAY NIGHT AND AGAIN ON WEDNESDAY. NO SIGNIFICANT ACCUMULATIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS...BLOWN
DOWN TREES...OR WIND DAMAGE FROM TONIGHT THROUGH CHRISTMAS DAY. IN
ADDITION...THEY ARE ENCOURAGED TO BE ON THE LOOKOUT FOR EXCESSIVE
RAINFALL OR INCIDENTS OF FLOODING FROM TONIGHT INTO CHRISTMAS
MORNING.

SCHOETTMER/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 9:10 AM ESTWind AdvisoryJKLBell, Harlan, Letcher, Pike7 hr

Nearby

High Wind Warnings in Kentucky, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.